Kansas, 2012Winter Weather in Kansas, February 8 to 9, 2012
February 8 to 9, 2012 · NWS DDC · 4 events in 2 counties and zones
A fast moving short wave trough moved across northern Oklahoma and provided the lift to produce an area of snow. Reports of generally 3 to 4 inches were received and the good news there was not much wind associated with the snow.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving short wave trough moved across northern Oklahoma and provided the lift to produce an area of snow. Reports of generally 3 to 4 inches were received and the good news there was not much wind associated with the snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 8, 5:45 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Feb 8, 5:45 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
545 PM CST WED FEB 8 2012
...UPDATED FOR AVIATION...
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 333 PM CST WED FEB 8 2012
UPPER LEVEL TROUGH WAS LOCATED NEAR EASTERN MONTANA EARLIER THIS
MORNING BASED ON WATER VAPOR LOOP AND 12Z 500MB ANALYSIS. A 700MB
BAROCLINIC ZONE EXTENDED FROM NORTHEAST WYOMING SOUTHEAST ACROSS
THE NORTHERN PLAINS. NEAR THE SURFACE A COLD DOME OF HIGH PRESSURE
EXTENDED FROM WESTERN OKLAHOMA ACROSS KANSAS INTO NEBRASKA. THE
LOW LEVEL MOISTURE (STATUS) WHICH WAS PRESENT EARLIER THIS MORNING
HAS JUST BEGUN TO SLOWLY ERODE AS HIGH PRESSURE AT THE SURFACE
MOVES EAST/SOUTHEAST ACROSS EASTERN KANSAS. LIGHT SURFACE WINDS
ALREADY TAKING ON A MORE SOUTHERLY DIRECTION AND EXPECT THESE WINDS
TO INCREASE SLIGHTLY EARLY TONIGHT AS A TROUGH OF LOW PRESSURE AT
THE SURFACE STARTS TO DEVELOP ACROSS NORTHEAST NEW MEXICO AND
SOUTHEAST COLORADO.
EARLY TONIGHT THE EASTERN MONTANA UPPER TROUGH WILL MOVES
SOUTHEAST ACROSS THE PLAINS ALONG THE MID LEVEL BAROCLINIC ZONE.
AS THIS UPPER TROUGH CROSSES NEBRASKA A FLURRY OR TWO MAYBE
POSSIBLE NORTH OF INTERSTATE 70 GIVEN THE DEVELOPING 850-700MB
WARM AIR ADVECTION IN NORTH CENTRAL KANSAS AHEAD OF THIS UPPER
LEVEL TROUGH. AT TIME BASED ON THE LOCATION OF THE RIGHT ENTRANCE
REGION OF AN UPPER JET AND WHERE THE BETTER MOISTURE AND WARM AIR
ADVECTION WILL BE DEVELOPING LATER THIS EVENING ANY PRECIPITATION
THAT MAY DEVELOP LATE TONIGHT IS EXPECTED TO STAY NORTHEAST OF THE
AREA.
FURTHER WEST ANOTHER UPPER LEVEL TROUGH WHICH WAS LOCATED
OVER OREGON AT 12Z WEDNESDAY WILL CROSS THE INTERMOUNTAIN WEST AND
APPROACH THE CENTRAL/SOUTHERN ROCKIES BY 12Z THURSDAY. AS THIS
SYSTEM APPROACHES THE ROCKIES THERE WILL BE AN INCREASE IN CLOUD
COVER ACROSS ALL OF WESTERN KANSAS. GIVEN THIS INCREASING CLOUD
COVER ALONG WITH SLIGHTLY STRONGER LOW LEVEL WINDS WILL FAVOR THE
WARMER GUIDANCE FOR OVERNIGHT TEMPERATURES. LOWS TONIGHT ARE
EXPECTED TO BE GENERALLY IN THE LOW TO MID 20S. ON THURSDAY THIS
UPPER LEVEL SYSTEM WILL CROSS NORTHERN NEW MEXICO AS PRESSURES
CONTINUE TO FALL ACROSS EASTERN COLORADO. A SOUTH/SOUTHEAST FLOW
DEVELOPING ACROSS WEST TEXAS WILL DRAW HIGHER SURFACE TO 850MB
DEWPOINTS NORTHWARD ACROSS WEST TEXAS DURING THE DAY. GIVEN WHERE
THE BETTER MOISTURE WILL BE BY 00Z FRIDAY AHEAD OF THIS UPPER TROUGH/LOW,
THE IMPROVING 850-700MB FRONTOGENESIS JUST SOUTH OF THE OKLAHOMA
BORDER, AND THE NAM/GFS MODEL SOUNDINGS INDICATING THE HEIGHT THE
MOIST LAYER ACROSS SOUTHWEST KANSAS AT 00Z FRIDAY WILL BE ABOVE
THE 700MB LEVEL WILL CONTINUE TO KEEP THE FORECAST DRY. WILL
HOWEVER INSERT 10-14% CHANCE OF PRECIPITATION NEAR THE OKLAHOMA
BORDER FROM 21Z THURSDAY THROUGH 06Z FRIDAY.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 333 PM CST WED FEB 8 2012
A CHALLENGING FORECAST LIES AHEAD FOR THIS WEEKEND AS A PROGRESSIVE
UPPER PATTERN IS FORECAST BY THE MODELS WITH A LARGE CONTINENTAL
POLAR AIR MASS MOVING INTO THE PLAINS STATES WHICH WILL BRING MUCH
COLDER AIR. SURFACE WINDS WILL BE BACKING WITH TIME ON FRIDAY ACROSS
CENTRAL KANSAS, AND THE MODELS INDICATE SIGNIFICANT MAXIMUM
TEMPERATURES SPREAD AS COLD ADVECTION INCREASES. AS A RESULT CENTRAL
KANSAS MAY SEE SIGNIFICANTLY ENOUGH COLD ADVECTION TO STAY BELOW
FREEZING DURING THE AFTERNOON WITH MUCH WARMER TEMPERATURES NEAR THE
COLORADO LINE.
JUST HOW MOIST AND COLD THE BOUNDARY LAYER TO THE EAST IS MAY HAVE
LARGE INFLUENCE ON THE SENSIBLE WEATHER ON SATURDAY. IT WILL BE
COLD, WELL BELOW FREEZING WITH THE WARMEST OF SOLUTIONS ONLY IN THE
UPPER 20S TO NEAR 30 DEGREES, AND MUCH COLDER TEMPERATURES INDICATED
IN THE NAM AND CANADIAN SOLUTIONS. GFS MODEL SOUNDINGS SHOW A
SHALLOW COLD LAYER WITH NO SIGNIFICANT ICE INTRODUCTION IN ABOUT A
2 KM OF STRATUS LAYER. THIS GENERAL PATTERN REMAINS FAVORABLE FOR
FREEZING DRIZZLE GIVEN THESE TYPES OF SOUNDINGS, EXPECTED SURFACE
TEMPERATURES AS WELL AS LIGHT QPF OUTPUT BY THE MODELS. THE MODELS
ALSO HAVE GOOD AGREEMENT A MID LEVEL WAVE LIFTING INTO OR
IMMEDIATELY SOUTH OF THE REGION LATE SATURDAY NIGHT AND SUNDAY. THIS
WILL ALLOW BETTER CONFIDENCE FOR ICE INTRODUCTION ALOFT INTO THE
SOUNDINGS AND ALSO BRING ON A WAVE OF WARM ADVECTION ON SUNDAY
ERODING THE COLD LAYER AT THE SURFACE. AS A RESULT THE MOST
PLAUSIBLE OUTCOME AT THIS TIME APPEARS TO BE A VERY LIGHT FLURRY OR
ACCUMULATING FREEZING DRIZZLE CHANCE ON SATURDAY, FOLLOWED BY A
CHANCE OF SNOW SATURDAY NIGHT AND FOLLOWED BY SNOW, LIGHT FREEZING
DRIZZLE SUNDAY WITH RAIN CHANCES INCREASING SUNDAY NIGHT AS THE
LAYER WARMS. A SWATH OF (QPF) PRECIPITATION ON THE ORDER OF A
QUARTER OF AN INCH IS POSSIBLE ACROSS OUR FAR SOUTH CENTRAL KANSAS
COUNTIES IN WARM MOIST ADVECTION. DRYING ALOFT OCCURS AFTER THIS
EPISODE, BUT THE LOW LEVELS LOOK TO REMAIN RELATIVELY SATURATED ON
MONDAY. THE MODELS PERSIST WITH AN ACTIVE UPPER PATTERN, AND BRING
YET ANOTHER WAVE INTO THE REGION BY ABOUT WEDNESDAY OR DAY 7. WITH
THE DIFFICULTY OF THE WEEKEND FORECAST THE CONFIDENCE IS NOT GREATER
WITH THIS MID WEEK SYSTEM, BUT CHANCES FOR RAIN OR SNOW ARE INCLUDED
BY THE ALLBLEND PROCESS AND SEEM ACCEPTABLE.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 541 PM CST WED FEB 8 2012
MVFR CIGS WILL MOVE EAST THIS EVENING WITH SOME CIRROSTRATUS LEFT
OVER THROUGH THE NIGHT. BY 12Z AN UPPER LEVEL TROUGH WILL DROP
SOUTHEASTWARD ACROSS COLORADO SPREADING SOME MID LEVEL CLOUDINESS
FROM WEST TO EAST. WINDS WILL BECOME LIGHT AND VARIABLE THROUGH
THE TAF PERIOD WITH A VERY WEAK PRESSURE GRADIENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 22 43 22 37 / 0 0 10 0
GCK 21 42 21 40 / 0 0 0 0
EHA 24 41 25 46 / 0 10 10 0
LBL 22 43 24 41 / 0 10 10 0
HYS 19 39 19 31 / 0 0 0 0
P28 25 46 27 39 / 0 10 10 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BURGERT
LONG TERM....RUSSELL
AVIATION...06
Hazardous weather outlook, Feb 8, 4:37 AM CST, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
437 AM CST WED FEB 8 2012
KSZ030-031-043>046-061>066-074>081-084>090-091100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
437 AM CST WED FEB 8 2012 /337 AM MST WED FEB 8 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER WINTER STORM COULD POSSIBLY MOVE OUT OVER THE CENTRAL HIGH
PLAINS AROUND SATURDAY NIGHT THROUGH SUNDAY NIGHT. THIS WILL BRING
INCREASING CHANCES FOR SNOW. THERE COULD ALSO BE SOME LIGHT FREEZING
DRIZZLE DURING THIS TIME PERIOD. A LOT OF UNCERTAINTY REMAINS AS TO
POSSIBLE SNOW AMOUNTS WITH THIS SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
GERARD
Winter Weather, Barber
- When
- February 8, 8:00 PM CST to February 9, 5:00 PM CST
- Where
- Barber forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Snowfall of 4.0 inches was reported from a location 8 miles west-northwest of Hardtner.
Winter Weather, Barber
- When
- February 8, 8:00 PM CST to February 9, 5:00 PM CST
- Where
- Barber forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Snowfall of 4.0 inches was reported from a location 8 miles west-northwest of Hazelton.
Winter Weather, Barber
- When
- February 8, 8:00 PM CST to February 9, 5:00 PM CST
- Where
- Barber forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Snowfall of 3.0 inches was reported from a location 1 mile southeast of Sharon.
Winter Weather, Comanche
- When
- February 8, 8:00 PM CST to February 9, 5:00 PM CST
- Where
- Comanche forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.191, -99.272 (the zone’s center; the record gives no point)
Snowfall of 1.5 inches was reported from a location 5 miles south of Coldwater.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, February 8, 20122 injured · $100,000 · 1 event
- Winter Weather in Ohio, February 8, 201213 events
- Winter Weather in New Jersey, February 8 to 9, 20128 events
- Winter Weather in Pennsylvania, February 8 to 9, 20126 events
- Winter Weather in Colorado, February 8 to 9, 20125 events
- Winter Weather in Kentucky, February 8, 20122 events
- Winter Weather in Indiana, February 8, 20121 event
- Blizzard in Alaska, February 8, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368482, 368483, 368484, 368485.